Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 119, NWS Norman, OK

October 4, 2016Grant County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 4, 2016, 7:35 PM CDT for Grant County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2016, 7:35 PM CDT (00:35 UTC)
Expired
Oct 4, 2016, 10:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 34 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 8:30 PM CDTFLASH FLOOD5 Nne Medford, OKHIGH WATER REPORTED FLOWING OVER HWY 81. TIME ESTIMATED. REPORT RECEIVED BY S.O...ODOT RESPONDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1817 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1817 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
2.9
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS54 KOUN 050035
FFWOUN
OKC053-050330-
/O.NEW.KOUN.FF.W.0119.161005T0035Z-161005T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 1030 PM CDT
  
* AT 734 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN ONE AND TWO INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS
  IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MEDFORD...POND CREEK...WAKITA...NASH...RENFROW AND JEFFERSON. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3697 9754 3689 9748 3659 9780 3660 9811
      3691 9808

$$
1 follow-up statement
129 
WGUS74 KOUN 050216
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT TUE OCT 4 2016

OKC053-050330-
/O.CON.KOUN.FF.W.0119.000000T0000Z-161005T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT OK-
916 PM CDT TUE OCT 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL GRANT COUNTY...

AT 915 PM CDT...DOPPLER RADAR INDICATED THAT EARLIER THUNDERSTORMS
THAT PRODUCED HEAVY RAIN ACROSS THE WARNED AREA HAD MOVED TO THE
EAST. UP TO THREE INCHES OF RAIN FELL ACROSS THE WARNED AREA EARLIER
THIS EVENING. FLASH FLOODING MAY BE OCCURRING IN LOW LYING
AREAS...ESPECIALLY BETWEEN MEDFORD AND RENFROW.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MEDFORD...WAKITA AND RENFROW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3697 9754 3689 9748 3677 9761 3674 9808
      3691 9808

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:23 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 4, 6:23 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT TUE OCT 4 2016

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
Isolated strong/severe TSRA will continue until a few hours after
sunset--mainly over north-central Oklahoma. Winds west of a
dryline (located approximately KAVK-KCSM-KHBR-KLTS-F05 at 2300Z)
will become generally light and variable after sunset. Elsewhere,
10-15 kt winds from the S-SE will continue through the period.
Winds should be somewhat lighter on Wednesday. There will be
another chance of TSRA tomorrow afternoon and evening (mainly in
the general vicinity of I-44), but chances are currently too low
to include in the TAFs.

CmS
&&

.PREV DISCUSSION... /issued 310 PM CDT TUE OCT 4 2016/

DISCUSSION...
Isolated severe thunderstorms may develop along the dryline late
this afternoon. Various convective-allowing models (HRRR/HRRRX/4KM
NAM) are persistent in discrete supercells developing across
southwest Oklahoma and moving northeastward into central Oklahoma.
Analysis of the HRRR indicates localized backing/increased
convergence along a dryline bulge could be a factor for convective
iniation in the models. Visible satellite imagery indicates a
possible perturbation/ascent across western north Texas/southwest
Oklahoma which might be aiding in pressure falls/localized
backing. There is some evidence of this perturbation on the 700
mb flow.

Vertical wind shear will be more than sufficient for supercells with
potential for large hail and damaging wind gusts. By around 00Z, low-
level (0-1 km) vertical wind shear (~20 knots), MLLCLs (<1 km),
and critical angles (~90 degrees) will result in sufficient
environment for potential tornadogenesis with any supercells.

Tomorrow, at least isolated showers/storms will be possible with a
moist, conditionally unstable airmass still in place.
Coverage/confidence for storms is low with no significant forcing.
Coverage may increase overnight as isentropic ascent increases.

By late Thursday into Thursday night, a seasonably strong cold front
will progress from northwest to southeast across Oklahoma/western
north Texas. Severe weather will be possible; however, because of
linear forcing along the cold front, the primary hazards will be
gusty winds and locally heavy rainfall. Lingering showers/storms
will be possible Friday morning across southern Oklahoma/western
north Texas.

Much drier/cooler air is expected in the front's wake on Friday and
Saturday. Many locations will drop into the 40Fs by Saturday
morning, and with dew points dropping into the 30Fs and light
winds, some locations across northwest Oklahoma may drop into the
upper 30Fs.

By Sunday, a shortwave trough may increase the chance of showers,
especially northwest Oklahoma. The forecast becomes more uncertain
beyond Sunday as the GFS and ECMWF become somewhat out of phase
across the Southern Plains. However, a general pattern of quasi-
zonal flow with embedded shortwaves suggests seasonable
temperatures with at least a low chance of rain.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  88  69  87 /  40  10  30  30
Hobart OK         57  88  68  87 /  10  10  20  30
Wichita Falls TX  67  92  69  90 /  20  10  30  20
Gage OK           49  86  58  87 /   0   0  10  30
Ponca City OK     63  89  69  87 /  60  10  40  40
Durant OK         71  89  69  88 /  20  10  20  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

11/23/23
Hazardous weather outlook, Oct 4, 5:14 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT TUE OCT 4 2016

OKZ004>048-050>052-TXZ083>090-051200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
514 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND NORTH CENTRAL OKLAHOMA TONIGHT.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS THAT ARE ENCOMPASSED BY
A LINE EXTENDING FROM CHEROKEE... TO EL RENO... TO CHICKASHA...
TO ADA. THIS INCLUDES THE OKC METRO.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM THROUGH 3 AM.

IMPACTS...
THE MAIN IMPACTS WILL HAIL TO THE SIZE OF GOLF BALLS...DAMAGING
WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

DISCUSSION...
ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT... MAINLY ALONG AND EAST OF I-35. A BROKEN LINE OF STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS WILL
REMAIN POSSIBLE ACROSS NORTHERN INTO CENTRAL OKLAHOMA OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHERN
AND CENTRAL OKLAHOMA.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS AT LEAST PART OF THE
AREA THROUGH SUNDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Oct 4, 5:41 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT TUE OCT 4 2016

OKZ006-007-042315-
GRANT OK-ALFALFA OK-
541 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND CENTRAL
ALFALFA COUNTIES UNTIL 615 PM CDT...

AT 539 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
CARMEN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...CARMEN...JET...ALINE...
LAMBERT AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3686 9805 3671 9800 3646 9848 3647 9853
      3665 9854 3693 9821
TIME...MOT...LOC 2239Z 232DEG 31KT 3662 9845

MAHALE
Special weather statement, Oct 4, 6:14 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT TUE OCT 4 2016

OKZ006-007-042345-
GRANT OK-ALFALFA OK-
614 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
SOUTHEASTERN ALFALFA COUNTIES UNTIL 645 PM CDT...

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
GREAT SALT PLAINS LAKE...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...WAKITA...JET...MANCHESTER AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3694 9787 3681 9781 3658 9825 3672 9839
      3700 9805 3700 9796
TIME...MOT...LOC 2312Z 232DEG 31KT 3671 9826

MAHALE
Special weather statement, Oct 4, 7:08 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT TUE OCT 4 2016

OKZ006-007-011-012-050100-
GRANT OK-ALFALFA OK-MAJOR OK-GARFIELD OK-
708 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...
SOUTHEASTERN ALFALFA...NORTHEASTERN MAJOR AND NORTHWESTERN GARFIELD
COUNTIES UNTIL 800 PM CDT...

AT 706 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MENO...MOVING
EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ENID...LAHOMA...RINGWOOD...KREMLIN...MENO...HILLSDALE...CARRIER...
VANCE AIR FORCE BASE AND NORTH ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3631 9831 3648 9824 3665 9789 3654 9780
      3635 9781
TIME...MOT...LOC 0006Z 250DEG 21KT 3644 9816

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:08 PM CDTSpecial Weather StatementOUNGarfield52 min
Oct 4, 7:13 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major47 min
Oct 4, 7:27 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady48 min
Oct 4, 7:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay48 min
Oct 4, 7:55 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma50 min
Oct 4, 7:56 PM CDTSevere Thunderstorm WarningOUNGarfield, Major49 min
Oct 4, 8:02 PM CDTAreal Flood AdvisoryOUNGarfield, Major3 hr
Oct 4, 8:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady21 min
Oct 4, 8:21 PM CDTSevere Thunderstorm WarningOUNKay69 min
Oct 4, 8:23 PM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
Oct 4, 8:37 PM CDTFlash Flood WarningOUNGarfield, Major38 min
Oct 4, 8:44 PM CDTAreal Flood AdvisoryOUNGarfield, Grant, Kay, Noble2 hr
Oct 4, 8:44 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble46 min
Oct 4, 8:45 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma45 min
Oct 4, 8:52 PM CDTSevere Thunderstorm WarningOUNOklahoma38 min
Oct 4, 9:07 PM CDTFlash Flood WarningOUNGarfield, Major83 min
Oct 4, 9:29 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie46 min
Oct 4, 9:30 PM CDTSevere Thunderstorm WarningOUNGarfield45 min
Oct 4, 9:31 PM CDTFlash Flood WarningOUNKay3 hr
Oct 4, 9:31 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma44 min
Oct 4, 9:33 PM CDTSpecial Weather StatementOUNKay27 min
Oct 4, 9:47 PM CDTSpecial Weather StatementOUNGarvin28 min
Oct 4, 9:59 PM CDTSpecial Weather StatementOUNCleveland, McClain31 min
Oct 4, 10:12 PM CDTSevere Thunderstorm WarningOUNLincoln48 min
Oct 4, 10:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble46 min
Oct 4, 10:15 PM CDTSevere Thunderstorm WarningOUNLincoln45 min
Oct 4, 10:18 PM CDTAreal Flood WarningOUNGrant, Kay3 hr
Oct 4, 10:19 PM CDTSpecial Weather StatementOUNNoble26 min
Oct 4, 10:26 PM CDTSpecial Weather StatementOUNMcClain34 min
Oct 4, 10:30 PM CDTAreal Flood WarningOUNGarfield, Major6 hr
Oct 4, 10:38 PM CDTFlash Flood WarningOUNGarfield, Noble4 hr
Oct 4, 10:49 PM CDTAreal Flood AdvisoryOUNGarfield, Noble3 hr
Oct 4, 11:01 PM CDTSpecial Weather StatementOUNNoble29 min
Oct 4, 11:06 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie39 min
Oct 4, 11:09 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole52 min
Oct 4, 11:27 PM CDTAreal Flood AdvisoryOUNLincoln, Pottawatomie, Seminole3 hr
Oct 4, 11:32 PM CDTSpecial Weather StatementOUNNoble43 min
Oct 4, 11:43 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole47 min
Oct 5, 12:02 AM CDTSpecial Weather StatementOUNOkfuskee28 min
Oct 5, 12:12 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole50 min
Oct 5, 12:28 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole62 min
Oct 5, 1:29 AM CDTSevere Thunderstorm WarningOUNHughes46 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.